New York, 2021

Flash Flooding in New York, July 19, 2021

July 19, 2021 · NWS BGM · 4 events in 1 county or zone

A warm and humid airmass remained stagnant over Central New York on this day. A weak upper level disturbance moved through the region, triggering heavy rain producing thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$121,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A warm and humid airmass remained stagnant over Central New York on this day. A weak upper level disturbance moved through the region, triggering heavy rain producing thunderstorms. Steering winds were very weak, therefore, thunderstorms lingered over the same areas resulting in urban and small stream flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 19, 3:11 PM EST, 1 minute earlier.

Area forecast discussion, Jul 19, 3:11 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Binghamton NY
411 PM EDT Mon Jul 19 2021

.SYNOPSIS...
Spotty showers and isolated afternoon thunderstorms have
developed this afternoon.  There will be a break in the
activity tonight through much of Tuesday, before our next
disturbance drops across the region, with scattered showers and
thunderstorms late Tuesday into Wednesday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
330 pm update...

Some showers and a few thunderstorms have formed this afternoon.
There are mostly in Oneida and Steuben Counties in NY south into
western sections of NEPA. Wind fields are weak so will again
have to watch rainfall rates and amounts. Instability is good.
Cold air aloft is also helping. Moisture is on the lower side
with precipitable water just over one inch. The convection will
die quickly around sunset.

Cyclonic flow continues around an upper level trough which has
migrated to New England. The trough will lift some tonight and
Tuesday before a strong wave and surface cold front drop
southeast Tuesday night and Wednesday. Tonight skies will clear
with calm to light winds. Valley fog will again from in NEPA and
south central NY late tonight. Fog could be dense given the wet
ground and warm river/lake temperatures. Fog burns off by 9 AM.
Low temperatures mostly in the lower 60s.

Tuesday will start mostly sunny. Warm air advection will push
temperatures into the mid and upper 80s. Dewpoints also rise
into the mid 60s. Height falls start in the afternoon as showers
and thunderstorms move into the far north. Again good
instability with 1 to 2k cape. Wind fields increase so movement
will be better than today. Deep shear increases to 40 kts.
Better forcing and lapse rates hold off until late evening so
severe weather will be isolated at best. Damaging wind will be
the biggest threat for severe. Flash flooding will again be a
threat with low flash flood guidance. Thunderstorms will have
heavy rain with multiple waves going through Tuesday night.
Widespread amounts do not look to be high but isolated flash
flooding is possible especially where it has happened in the
last week. Central NY will have the most rain. Low temperatures
will be in the 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
300 PM Update...

Chances for showers will be ongoing mainly from the Finger Lakes
northeast into the Thruway corridor into Wednesday morning with a
passing shortwave and associated cold front. This potential will
continue to spread eastward after sunrise, with some thunder
possible.

Several hundred to around 1000 j/kg of CAPE will be present,
especially across northeastern PA, where we may be able to see some
sunshine for most of the morning before the front moves in. That, in
addition to healthy midlevel flow up to 25 to 40kts, may prove
worthy of keeping an eye on as we get closer to Wednesday as we may
not be able to rule out any stronger storms. Soundings are showing
quite a bit of midlevel dry air, and with CAPE maximized higher up
in the column, we could be looking at some stronger gusts and
perhaps even some small hail. However, forcing is limited, so
coverage may not be great, and an earlier start in activity for much
of the area may cut down on the severe threat. Otherwise, it isn't
looking like a washout, but we are quite sensitive to rain given
recent flooding activity.

Lingering convection quickly tapers off into Wednesday evening with
high pressure building in. Dry weather will continue into Thursday
with perhaps some patchy morning fog. As for temperatures, expect a
fairly mild period as temperatures peak in the 70s to lower 80s both
days. Wednesday night will turn much cooler than the previous night
with lows generally ranging in the 50s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
300 PM Update...

Another shortwave will begin to drop through Thursday night,
bringing in our next chance for showers into the early hours of
Friday. Thunder will be possible for the afternoon and early evening
hours as this feature makes an exit, but then dry weather returns
overnight into Saturday as the upper ridge builds over the area once
again. Most of Saturday will be dry, but another shortwave will
begin to track in by Saturday night. Weak warm advection out ahead
of it may be enough to trigger some showers or a rumble of thunder
into the evening hours, but the overnight hours through Sunday
morning are looking better as the base of the trough swings through.

Otherwise, expect a general warming trend into the remainder of the
forecast period. Temperatures generally in the 70s for Friday,
possibly the lower 80s in the Syracuse metro and Wyoming valley will
fall back into the 50s once more overnight. Temperatures increase
into the upper 70s to mid 80s for Saturday and Sunday. Overnight
lows will be quite mild, only falling back as far as the 60s both
nights.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
140 pm update...

Morning valley fog left mostly by 12z. More fog expected late
tonight with clear skies and light to calm winds. Crossover
temperatures reached around 06z. ELM should have IFR fog near
airport minimums 9 to 12z and maybe a little earlier. ITH/AVP
and maybe BGM will have MVFR vsby fog late tonight.

This afternoon some 5k foot cigs for ELM/BGM/AVP as cumulus
develops. There is a chance of showers at ELM but probably with
no restrictions.  Winds today west to northwest at 5 to 10 kts.

Tuesday only high clouds ahead of the next system. West winds at
around 6 kts.

Outlook...

Late afternoon Tuesday through Wednesday...Scattered showers and
thunderstorms with associated intermittent restrictions.

Late Wednesday through Saturday...Late night-early morning fog
possible, especially KELM; otherwise mainly VFR. Small chance of
showers and thunder/brief restrictions late Thursday- Friday.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...HLC
LONG TERM...HLC
AVIATION...TAC
Hazardous weather outlook, Jul 19, 2:27 PM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
327 PM EDT Mon Jul 19 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-201930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-
327 PM EDT Mon Jul 19 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are forecast to move into the
area late Tuesday afternoon through Tuesday night into early
Wednesday. With soils still very wet from recent bouts of rain,
isolated flooding will be possible. Locations that already
experienced flooding in recent days, will be more vulnerable to
additional rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ043-044-047-048-072-201930-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
327 PM EDT Mon Jul 19 2021

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 2:15 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Binghamton NY
315 PM EDT Mon Jul 19 2021

NYZ009-037-192000-
Southern Oneida-Northern Oneida-
315 PM EDT Mon Jul 19 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ONEIDA COUNTY...

At 315 PM EDT, a strong thunderstorm was located 7 miles north of
Delta Lake, or 8 miles southwest of Boonville. The storm is nearly
stationary.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Rome, Lee, Floyd, Boonville, Oriskany, Steuben, Ava, Holland Patent,
Stittville and New London.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4314 7524 4318 7567 4343 7556 4343 7552
      4353 7530
TIME...MOT...LOC 1915Z 008DEG 3KT 4339 7543

HLC
Special weather statement, Jul 19, 3:04 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
404 PM EDT Mon Jul 19 2021

NYZ009-037-192045-
Southern Oneida-Northern Oneida-
404 PM EDT Mon Jul 19 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ONEIDA COUNTY...

At 403 PM EDT, a strong thunderstorm was located 7 miles southwest of
Boonville, moving south at 10 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Rome, Lee, Floyd, Boonville, Steuben, Ava, Holland Patent,
Stittville, Delta Lake and Stokes Corner.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4319 7524 4321 7564 4342 7553 4353 7531
TIME...MOT...LOC 2003Z 011DEG 8KT 4339 7540

HLC

The radar

The Ft Drum radar (KTYX), 46 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Oneida

When
July 19, 3:12 PM EST to 5:30 PM EST
Where
Oneida County, 2.12 mi WSW of Dunn Brook to 2.17 mi WSW of Dunn Brook
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
43.390, -75.420

A tree was reported to be blocking a culvert causing the road to flood.

Flash Flood, Oneida

When
July 19, 3:15 PM EST to 5:30 PM EST
Where
Oneida County, 2.44 mi SE of Ava to 2.31 mi ENE of West Branch
Cause
Heavy Rain
Property damage
$30,000
Reported by
State Official
Coordinates
43.400, -75.440

Flint Town Rd. is washed out. Flooding occurring in nearby home.

Flash Flood, Oneida

When
July 19, 3:40 PM EST to 5:30 PM EST
Where
Oneida County, Hillside to 0.45 mi S of North Western
Cause
Heavy Rain
Property damage
$75,000
Reported by
State Official
Coordinates
43.350, -75.380

Homes are flooded and water rescues are underway.

Flash Flood, Oneida

When
July 19, 4:55 PM EST to 5:44 PM EST
Where
Oneida County, 0.38 mi SE of North Western to 0.46 mi ESE of North Western
Cause
Heavy Rain
Property damage
$15,000
Reported by
State Official
Coordinates
43.346, -75.365

River Road and Route 46 are closed due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976296, 976299, 976301, 976302.